Colorado, 2024Heavy Snow in Colorado, March 7 to 9, 2024
March 7 to 9, 2024 · NWS PUB · 23 events in 17 counties and zones
Another broad upper level trough moved in from the northwest, along with a potent mid-level jet maximum that brought more snow to the area.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another broad upper level trough moved in from the northwest, along with a potent mid-level jet maximum that brought more snow to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 7, 4:11 AM MST, 2 hours 49 minutes earlier. Its key messages:
- Impactful rain and snow expected across the forecast area later today and tonight
- Snow showers persist across the area Friday into Friday night, heaviest snow will likely be over and near the Continental Divide
- Warmer and drier weather will return over the weekend and persist into the early part of next week
- Rain and snow chances return midweek
Area forecast discussion, Mar 7, 4:11 AM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
411 AM MST Thu Mar 7 2024
.KEY MESSAGES...
- Impactful rain and snow expected across the forecast area
later today and tonight
- Snow showers persist across the area Friday into Friday night,
heaviest snow will likely be over and near the Continental
Divide
- Warmer and drier weather will return over the weekend and
persist into the early part of next week
- Rain and snow chances return midweek
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 342 AM MST Thu Mar 7 2024
Currently...
Satellite shows a mass of fog moving along the Colorado-Kansas
border area, just encroaching into part of our CWA near Kiowa
County. The moisture associated with this airmass is pushing north,
so it looks like we won't need any kind of fog highlight at this
time.
Today and Tonight...
An upper-level trough will begin making its way into our area today,
digging in a bit to our west. Out ahead of it, there will be a brief
lull in precipitation this morning along with slowly increasing
cloud cover. A cold front will push south across the plains early
this afternoon, which will help keep afternoon temperatures cool and
kick off precipitation. Today's highs will be in the 50s over our
far southeast plains, where the front will take the longest to
arrive, and around the mid-40s elsewhere. Places with more
consistent cloud cover may be a few degrees cooler.
Looking at snow potential, snow showers will first spread across the
higher terrain, mainly the Central Mountains and the Pikes Peak
Region. After midday, snow will quickly spread to the rest of the
higher terrain and the adjacent lower elevations as well. Post-
frontal winds will point upslope along the San Juans and portions of
the mountains/plains interface along I-25, resulting in some locally
heavy snow amounts. Between the orographic forcing and some small
amounts of CAPE being brought in by the system (just a few hundred
J/kg according to short-term guidance), some of the snow showers
could be convective in nature, which could bring down snow levels a
bit and increase rates of accumulation. Our highest snow totals will
be over the peaks of the Wet Mountains and Sangre de Cristo
Mountains, alongside Pikes Peak. Between 1-2 feet of snow will be
possible. East of the mountains, precipitation during the day will
likely fall as rain given the warm temperatures, but with the
present instability from the passing system a few rumbles of thunder
will certainly be possible.
Moving into the overnight hours tonight, temperatures will quickly
drop below freezing and snow will take over as the dominant precip
type. Further away from the mountains, accumulations will be on the
lighter side, but locally higher amounts closer to the slopes will
be possible thanks to post-frontal upslope. Precipitation will
continue into tomorrow as the trough moves in.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 342 AM MST Thu Mar 7 2024
With bulk of the energy with the upper trough now forecast to
stay west and south of the area Friday, forcing for precip will
weaken during the day, and many models suggest snow along and
north of Highway 50 will likely taper to flurries at best from
late morning onward. Southeast mountains and plains south of
Highway 50 will see a continuation of snow showers into the
afternoon and evening as low/mid level winds keep at least a
weak upslope gradient, and heaviest precip during the day will
likely be over the Wets and srn Sangres, where winds have the
best ely component. Mountains farther west along the Continental
Divide may see a burst of heavier snow late Friday afternoon
into the overnight hours as last piece of energy drops southward
through CO into NM, while precip continues to fade elsewhere.
In general. QPF for Fri/Fri night has continued to trend
downward, especially on the plains where upper support is
lacking and forecast winds show much less of an upslope
component than they did 24 hrs ago. Did continue to undercut
NBM temps somewhat Friday afternoon, with clouds and on/off
precip keeping most locations in the 20s/30s.
Upper ridge builds Sat/Sun for a return to warmer and drier
weather, and while a few model solutions show potential for a
afternoon snow showers over the higher peaks both days, even if
these occur, impacts will be minimal. Flow becomes more wly
early next week, with initial weak wave late Mon into Tue
bringing snow snow showers to the higher terrain, while lower
elevations stay mainly dry and mild. Stronger trough then looks
likely to impact the area Wed/Thu, though eventual track and
evolution of the upper level low are still in flux. In any
event, system looks to be rather warm, with wet snow in the
mountains and rain or a rain/snow mix at lower elevations.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 342 AM MST Thu Mar 7 2024
KALS: VFR expected through 24 hours. Breezy southwest winds will
turn northeasterly this evening, with mid-level clouds persisting.
KCOS: A cold front will move in from the north today. Gust northeast
winds around 25 knots will kick in starting around 20Z. Meanwhile,
showers will move into the area, spreading from the Pikes Peak
Region along the cold front as it pushes through the area. Showers
will start as a rain/snow mix, shifting fully to snow later this
evening. Lower cigs and briefly impacted vis will also be possible.
KPUB: Winds will turn from north to northeast this afternoon as a
cold front moves through, gusting to around 25 knots. Snow showers
are expected to move into the vicinity of the terminal late this
afternoon into evening, lowering cigs into MVFR. If precipitation
directly impacts the terminal this period, conditions could briefly
dip into IFR.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM this morning to 11 PM MST
Friday for COZ064-066>068-076>078-081-083-084-087-088.
Winter Storm Warning from 11 AM this morning to 11 PM MST
Friday for COZ072>075-079-080-082.
&&
SHORT TERM...GARBEROGLIO
LONG TERM...PETERSEN
AVIATION...GARBEROGLIO
Hazardous weather outlook, Mar 7, 4:24 AM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
424 AM MST Thu Mar 7 2024
COZ058>089-093>099-081130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
424 AM MST Thu Mar 7 2024
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Widespread rain and snow will develop across the region this
afternoon, with snow showers over the mountains and rain showers
over the plains. Some weak thunderstorms may also be possible over
portions of the southern I-25 corridor and the southeast plains.
Main impacts would be heavy rain, gusty winds to 35 mph, and some
lightning.
Precipitation should then change over to snow this evening and
continue overnight. Heavy snow will be likely over the mountain
peaks, with the heaviest accumulations over Pikes Peak, the Wet
Mountains, and the Sangre de Cristos. Locally heavy snow amounts
will be possible over portions of the mountains/plains interface
as well. Travel may be impacted by periods of moderate to heavy
snowfall, mainly over the Palmer Divide, areas around Huerfano
County, and some portions of the southern I-25 corridor around
Raton Pass.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Over the plains and along the I-25 corridor, snow showers Friday
morning will taper off from north to south by afternoon, while
steadier snow continues over most of the mountains through the
day. By late afternoon, the heaviest snow will shift westward
toward the Continental Divide, then snow tapers off to flurries at
all locations by early Saturday morning. The greatest snow
accumulations during the day Friday into Friday night will be
along the Continental Divide, where 6 to 12 inches will be
possible, especially over the eastern San Juans near Wolf Creek
Pass.
Snow showers will return to the mountains Monday night into
Tuesday, though any accumulations will be light. A stronger
weather system will then move through the southern Rockies
Wednesday into Thursday, bringing increasing chances for snow to
the mountains and rain or a rain and snow mix to most valleys, the
I-25 corridor and the southeast plains.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.
GARBEROGLIO/10
Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- March 7, 7:00 AM MST to March 8, 7:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
There was 15.0 inches of snow measured.
Heavy Snow, Southern San Luis Valley
- When
- March 7, 7:00 AM MST to March 9, 7:00 AM MST
- Where
- Southern San Luis Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.240, -105.810 (the zone’s center; the record gives no point)
There was 3.1 inches of snow measured.
Heavy Snow, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft
- When
- March 7, 7:00 AM MST to March 9, 7:00 AM MST
- Where
- Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
There was 5.8 inches of snow measured.
Heavy Snow, Wet Mountains Between 8500 and 10000 Ft
- When
- March 7, 8:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
There was 6.6 inches of snow measured.
Heavy Snow, Wet Mountains Between 8500 and 10000 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 PM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
There was 10.6 inches of snow measured.
Heavy Snow, West / Central Fremont County Below 8500 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 AM MST
- Where
- West / Central Fremont County Below 8500 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
There was 2.8 inches of snow measured.
Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
There was 2.5 inches of snow measured.
Heavy Snow, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 AM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
There was 1.2 inches of snow measured.
Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
There was 1.6 inches of snow measured.
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
There was 3.0 inches of snow measured.
Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
There was 1.8 inches of snow measured.
Heavy Snow, Central Chaffee County Below 9000 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 PM MST
- Where
- Central Chaffee County Below 9000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
There was 3.0 inches of snow measured.
Heavy Snow, Canon City Vicinity / Eastern Fremont County
- When
- March 7, 11:00 AM MST to March 8, 11:00 AM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
There was 3.5 inches of snow measured.
Heavy Snow, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
There was 2.5 inches of snow measured.
Heavy Snow, Leadville Vicinity / Lake County Below 11000 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 PM MST
- Where
- Leadville Vicinity / Lake County Below 11000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
There was 2.5 inches of snow measured.
Heavy Snow, Central Chaffee County Below 9000 Ft
- When
- March 7, 11:00 AM MST to March 8, 11:00 PM MST
- Where
- Central Chaffee County Below 9000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
There was 3.9 inches of snow measured.
Heavy Snow, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft
- When
- March 7, 11:00 AM MST to March 9, 7:00 AM MST
- Where
- Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
There was 8.0 inches of snow measured.
Heavy Snow, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- March 7, 12:00 PM MST to March 8, 12:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
There was 4.0 inches of snow measured.
Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- March 7, 1:11 PM MST to March 8, 1:57 AM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
There was 1.0 inches of snow measured.
Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- March 7, 2:11 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
There was 1.0 inches of snow measured.
Heavy Snow, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- March 8, 7:00 AM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
There was 1.9 inches of snow measured.
Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- March 9, 7:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
There was 2.0 inches of snow measured.
Heavy Snow, Wet Mountains Between 8500 and 10000 Ft
- When
- March 9, 11:17 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
There was 10.4 inches of snow measured.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, March 7 to 9, 2024$36,000 · 1 event
- Winter Storm and Winter Weather in Nebraska, March 7 to 8, 202417 events
- Hail in Kansas, March 7, 20241 in hail · 10 events
- Heavy Snow and Winter Weather in Wyoming, March 7 to 8, 202410 events
- Winter Storm and Winter Weather in Colorado, March 7 to 8, 20248 events
- Hail in Oklahoma, March 7, 20242 in hail · 7 events
- Flooding and Heavy Rain in Missouri, March 7 to 8, 20247 events
- Winter Storm in Nebraska, March 7 to 8, 20246 events
- Flash Flood and Debris Flow in California, March 7, 20241 in hail · 4 events
- Flooding in New York, March 7, 20243 events
- Flash Flooding and Hail in Texas, March 7, 20241 in hail · 3 events
- Hail in Texas, March 7, 20241.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168106, 1168118, 1168120, 1168098, 1168100, 1168102, 1168103, 1168104, 1168105, 1168107, 1168109, 1168111, 1168113, 1168115, 1168119, 1168121, 1168122, 1168108, 1168110, 1168099, 1168101, 1168116, 1168114.